Nitrofurantoin-Induced pulmonary toxicity.
Wilkin, Ryan Todd
AdvisorHale, LaDonna S.; Claiborne, Richard A.
MetadataShow full item record
Wilkin, Ryan Todd, Hale, LaDonna S. and Richard A. Claiborne (2009). Nitrofurantoin-Induced Pulmonary Toxicity. - In Proceedings: 5th Annual Symposium: Graduate Research and Scholarly Projects. Wichita, KS: Wichita State University, p. 182-183
Background: Nitrofurantoin is commonly prescribed to treat and prevent uncomplicated urinary tract infections. Although generally considered safe, one rare but serious side effect is chronic pulmonary toxicity. Purpose: Describe a single incident of chronic nitrofurantoin-induced pulmonary toxicity that was nearly overlooked, in part, due to poor chart documentation of home medications. Case Report: An 89 year old female presented to the emergency department (ED) with a one month history of fatigue, nonproductive cough, and weakness. Chest radiograph demonstrated extensive interstitial changes with bilateral cyst formation or possible cavitation. Because of incomplete medication histories documented in nursing, ED, and pulmonary consult records, prior chronic nitrofurantoin use was not recognized. On day two of hospitalization, a complete home medication list was obtained and all medications resumed. It was then that the use of nitrofurantoin was recognized and a diagnosis of chronic nitrofurantoin-induced pulmonary toxicity was made. A chest radiograph performed 22 months later demonstrated resolution of toxicity. Conclusion: Poor documentation of home medications coupled with the rarity of occurrence of this adverse reaction and slow insidious onset of symptoms created a diagnostic dilemma for clinicians. Describing this relatively rare adverse reaction to a commonly prescribed antibiotic may remind clinicians to consider drug toxicity in patients who develop new onset of pulmonary symptoms while taking nitrofurantoin. This case also highlights the importance of thorough documentation and awareness of home medications in making accurate diagnoses.
Second Place winner of poster presentations at the 5th Annual Symposium on Graduate Research and Scholarly Projects (GRASP) held at the Hughes Metropolitan Complex, Wichita State University, May 1, 2009.
Research completed at the Department of Physician Assistant, College of Health Professions